Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Nashville, TN

April 5, 2017Bedford County, Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 3:51 PM CDT for Bedford County, Coffee County, Tennessee. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2017, 3:51 PM CDT (20:51 UTC)
Expired
Apr 5, 2017, 4:30 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, TN, Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 62 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:55 PM CDTTSTM WND DMGShelbyville, TNTREES REPORTED DOWN IN THE COUNTY WITH SCATTERED POWER OUTAGES. TIME ESTIMATED BASED ON RADAR.
Apr 5, 3:59 PM CDTTSTM WND DMG5 Ssw Shelbyville, TNROOF BLOWN OFF HOUSE AND BARN DESTROYED.
Apr 5, 4:03 PM CDTHAIL 18 Sse Shelbyville, TNPHOTOS SHOWED QUARTER SIZE HAIL IN THE FLAT CREEK AREA
Apr 5, 4:18 PM CDTHAIL 1.755 Nw Manchester, TNAT MILE MARKER 105
Apr 5, 4:21 PM CDTHAIL 0.882 N Manchester, TN
Apr 5, 4:26 PM CDTHAIL 13 N Manchester, TN
Apr 5, 4:34 PM CDTHAIL 14 Ene Manchester, TNPICTURE OF VARIOUS HAIL SIZES RANGING FROM PENNY TO QUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS54 KOHX 052051
SVROHX
TNC003-031-052130-
/O.NEW.KOHX.SV.W.0096.170405T2051Z-170405T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
351 PM CDT WED APR 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Western Coffee County in Middle Tennessee...
  Bedford County in Middle Tennessee...

* Until 430 PM CDT

* At 350 PM CDT, a severe thunderstorm was located near Petersburg,
  or 9 miles north of Fayetteville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Shelbyville, Manchester, Tullahoma, Wartrace, Bell Buckle,
  Normandy, Deason, Beechgrove and Raus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3536 8649 3537 8662 3565 8643 3562 8640
      3565 8637 3563 8625 3565 8624 3561 8610
      3549 8600 3535 8621 3534 8626 3535 8625
      3537 8628 3538 8625 3539 8628 3541 8626
      3536 8633 3535 8641 3532 8642
TIME...MOT...LOC 2050Z 222DEG 24KT 3528 8653 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
669 
WWUS54 KOHX 052102
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
402 PM CDT WED APR 5 2017

TNC003-031-052130-
/O.CON.KOHX.SV.W.0096.000000T0000Z-170405T2130Z/
Coffee TN-Bedford TN-
402 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN COFFEE AND EASTERN BEDFORD COUNTIES...

At 401 PM CDT, a severe thunderstorm was located near Lynchburg,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Bell Buckle, Normandy,
Beechgrove and Raus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3536 8649 3565 8637 3563 8625 3565 8624
      3561 8610 3549 8600 3535 8621 3534 8626
      3535 8625 3537 8628 3538 8625 3539 8628
      3541 8626 3536 8633 3535 8641 3532 8642
TIME...MOT...LOC 2101Z 228DEG 34KT 3537 8640 

HAIL...1.25IN
WIND...60MPH
 
$$

10
028 
WWUS54 KOHX 052114
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
414 PM CDT WED APR 5 2017

TNC003-031-052130-
/O.CON.KOHX.SV.W.0096.000000T0000Z-170405T2130Z/
Coffee TN-Bedford TN-
414 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN COFFEE AND SOUTHEASTERN BEDFORD COUNTIES...

At 414 PM CDT, a severe thunderstorm was located near Tullahoma, or 9
miles east of Shelbyville, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Manchester, Tullahoma, Wartrace, Normandy, Beechgrove and Raus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3543 8638 3563 8628 3563 8625 3565 8624
      3561 8610 3549 8600 3535 8621 3534 8626
      3535 8625 3537 8628 3538 8625 3539 8628
      3541 8626 3536 8633 3539 8638
TIME...MOT...LOC 2114Z 230DEG 29KT 3544 8629 

HAIL...1.25IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:00 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 5, 2:00 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
200 PM CDT Wed Apr 5 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Severe risk remains in tact today...largely around the I-65
corridor and east. Storms expected to be near TN river around
1pm, then march east into the early evening. SFC analysis showing
trough axis moving toward the TN river now, with surge of 60+
dews ahead. latest runs also showing CAPE up near 2000, with SRH
200-300...with slightly higher values east. Added severe wording
to afternoon. Will raised temp slightly and may need to bump up
little more in spots with strong WAA occurring. Wind gust to
25mph to expected this afternoon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Apr 5, 3:39 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
339 PM CDT WED APR 5 2017

TNZ007-008-027-052115-
Robertson TN-Davidson TN-Sumner TN-
339 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...CENTRAL
SUMNER AND SOUTHEASTERN ROBERTSON COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millersville, or 11 miles southeast of Springfield, moving northeast
at 50 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Goodlettsville, White House, Millersville, Greenbrier, Ridgetop,
Cross Plains, Portland, Orlinda, Cottontown and Oak Grove.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3664 8641 3651 8625 3629 8677 3633 8682
      3639 8688 3663 8655 3663 8654 3664 8651
TIME...MOT...LOC 2039Z 230DEG 45KT 3639 8673

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:39 PM CDTSpecial Weather StatementOHXSumner36 min
Apr 5, 3:54 PM CDTSpecial Weather StatementOHXRobertson21 min
Apr 5, 4:02 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more29 hr
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Wilson35 min
Apr 5, 4:15 PM CDTSpecial Weather StatementOHXSumner30 min
Apr 5, 4:18 PM CDTTornado WarningOHXCoffee27 min
Apr 5, 4:27 PM CDTSpecial Weather StatementOHXSmith33 min
Apr 5, 4:29 PM CDTSpecial Weather StatementOHXSmith31 min
Apr 5, 4:29 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren46 min
Apr 5, 4:36 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith24 min
Apr 5, 4:47 PM CDTSpecial Weather StatementOHXTrousdale28 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith24 min
Apr 5, 4:54 PM CDTTornado WarningOHXGrundy, Van Buren, Warren36 min
Apr 5, 4:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren31 min
Apr 5, 5:06 PM CDTSpecial Weather StatementOHXPutnam24 min
Apr 5, 5:10 PM CDTTornado WarningOHXPutnam21 min
Apr 5, 5:12 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon33 min
Apr 5, 5:14 PM CDTSpecial Weather StatementOHXMacon, Smith31 min
Apr 5, 5:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Warren, White23 min
Apr 5, 5:26 PM CDTTornado WarningOHXOverton, Putnam18 min
Apr 5, 5:38 PM CDTSpecial Weather StatementOHXDeKalb37 min
Apr 5, 5:41 PM CDTSpecial Weather StatementOHXGrundy, Van Buren49 min
Apr 5, 5:46 PM CDTSpecial Weather StatementOHXCannon, DeKalb44 min
Apr 5, 5:55 PM CDTSpecial Weather StatementOHXGrundy35 min
Apr 5, 5:58 PM CDTSpecial Weather StatementOHXOverton32 min
Apr 5, 6:08 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam37 min
Apr 5, 6:12 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Putnam33 min
Apr 5, 6:42 PM CDTSpecial Weather StatementOHXOverton48 min
Apr 5, 6:58 PM CDTSpecial Weather StatementOHXWhite32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.